DEAR DR. ROACH: Are Epsom salts good or bad for blistered or cut feet in a diabetic? -- F.S.
ANSWER: This isn't an easy question to answer. I found conflicting advice and no clear evidence to support either side, so let me tell you what I think:
First off, cuts and blisters on the foot of a diabetic need careful monitoring; infection can set in quickly due to the difficulties with wound healing that come with diabetes. Getting your health professional (diabetes specialist, regular doctor, podiatrist) involved early is a good idea.
Epsom salts (magnesium sulfate) can make soaks especially drying to the skin, which can in turn cause skin cracks that allow bacteria in, especially if your feet are generally dry. If you are going to soak, it makes sense to carefully dry your feet and then put on moisturizer afterward.
Because diabetes can affect the nerves, especially the ability to feel hot and cold, make sure the soak is not too hot. It's critical to avoid burns.
As far as open wounds, like a cut, soaking probably isn't a good idea. For blisters without opening of the skin, a soak may help a bit. But the main point is to keep looking at any foot problem, and let your provider know about any redness or drainage.
DEAR DR. ROACH: My husband was diagnosed with Parkinson's disease about a year ago. He walks 5 miles, seven days a week. Is there any other activity that he could benefit from? Also, are there any supplements that could be beneficial for him? -- B.H.
ANSWER: Parkinson's disease is a degenerative disease of the brain. The cells in a part of the midbrain die, causing the progressive inability to control motor function. This is the primary manifestation, for most people. Although there are effective treatments for many of the symptoms of Parkinson's disease, there isn't yet a cure.
Your husband's walking is a great idea, as long as he is comfortable and feels safe doing so. Other beneficial activities include breathing exercises and vocal exercises. A physical therapist is the expert in this area, and occupational therapists can be helpful as well.
Finally, a neurologist, especially someone with expertise in movement disorders, is an invaluable partner; find one sooner rather than later. It takes experience to know when to start treatment.
As far as supplements go, there was a lot of excitement about coenzyme Q10 a few years ago, but a well-done study showed no improvement in symptoms or progression of the disease.
DEAR DR. ROACH: My son is 52 years old and has a diagnosis of chronic idiopathic urticaria. His dermatologist says he is producing too many histamines. His major symptom is rash (hives) on different parts of his body. He has taken over-the-counter antihistamines, but they don't relieve his symptoms and do make him extremely tired. Is there any other medication he should be taking? What kind of doctor should he be seeing? -- J.O.
ANSWER: "Idiopathic urticaria" literally means "a rash that comes and goes, for unknown reasons"; "chronic" indicates that it's been going on for more than six weeks.
There are many causes, and stress is a big one. The dermatologist already should have taken a look for several others. An internist might be helpful as well. The over-the-counter antihistamine loratidine (Claritin) helps most people without causing sleepiness.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved